Kentucky, 2007Flash Flooding in Kentucky, January 14, 2007
January 14, 2007 · NWS PAH · 6 events in 6 counties and zones
A slow-moving upper level trough approached the region by the 12th and did not pass east of the region until the 16th. Lots of warm and moist air was pulled north.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving upper level trough approached the region by the 12th and did not pass east of the region until the 16th. Lots of warm and moist air was pulled north. At the surface, a cold front approached and only slowly moved east of the Mississippi River between the 13th and 14th. Numerous rounds of showers produced scattered flash flooding. Most counties reported a lot of standing water with many road closures. During a roughly 5 to 6 day timeframe, widespread rainfall totals of 2 to 4 inches were reported. Isolated amounts from 4 to 6 inches occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 13, 2:28 PM CST, 9 hours 47 minutes earlier.
Area forecast discussion, Jan 13, 2:28 PM CST, 9 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
228 PM CST SAT JAN 13 2007
.DISCUSSION...
MANY CHALLENGES THIS PACKAGE...BUT EVERYTHING SUGGEST THE GOING
FORECAST IS PRETTY MUCH ON TRACK.
HEAVY RAINFALL STILL LOOKS ON TARGET. FLOOD WATCH WILL CONTINUE FOR
ALL AREAS THROUGH SUNDAY NIGHT.
WITH OVERALL FORECAST PACKAGE TRENDED CLOSER TO THE NAM WITH ITS
GREATER SENSITIVITY TO THE LOW LEVELS. THAT SAID...DID NOT THROW OUT
THE GFS COMPLETELY.
WITH EVERYTHING GOING ON...WILL TRY TO ADDRESS EACH PARAMETER
INDIVIDUALLY.
STARTING WITH THUNDER. BEST CHANCE WILL BE OVER SOUTHEAST
MISSOURI THIS EVENING...THEN SPREADING ACROSS THE CWA DURING THE
NIGHT. 0-3KM MUCAPE WAS USED ALONG WITH 30+ K INDEX VALUES TO
SUPPORT THIS THINKING. PLUS THERE ARE NEGATIVE SHOWALTER VALUES ON
THE NAM OVER A LARGE PART OF THE CWA BY 12Z SUNDAY. ON SUNDAY...KEPT
THUNDER MENTIONED EVERYWHERE BUT THE NORTHWEST SECTIONS...AGAIN
FOLLOWING K INDEX VALUES AND MUCAPE. DROPPED MENTION OF THUNDER
AFTER 06Z MONDAY AS ALL FAVORABLE INDICES SUGGEST ANY THUNDER WILL
BE SOUTH OF CWA. NAM WAS GENERALLY MORE UNSTABLE THAN THE GFS
THROUGH THIS PERIOD. WITH HIGH LOW LEVEL SHEAR AND WEAK
INSTABILITY...WILL HAVE TO WATCH ANY STORMS TOMORROW AFTERNOON AND
EVENING FOR ISOLATED SEVERE.
HEAVY RAINFALL...LOOKED AT PRECIPITATION EFFICIENCY PROCEDURES AND
THEY SUGGEST THE HEAVIEST RAINFALL GENERALLY ALONG AND SOUTH OF THE
OHIO RIVER TONIGHT AS THE WAVE OVER THE ARKLATEX REGION MOVES INTO
THE REGION. THE LOW LEVEL JET INCREASES TO 50 KTS THIS EVENING WITH
SPEED AND SOME DIRECTIONAL CONVERGENCE NOTED ALONG THE OHIO RIVER.
MAY BE A BRIEF RESPITE TOMORROW DURING THE DAY WITH RAIN INCREASING
AND INTENSIFYING DURING THE LATE AFTERNOON HOURS. THE HEAVIEST RAIN
MAY SET UP ALONG A CGI-EVV LINE BY 00Z AND THEN SHIFT EAST NORTHEAST
DURING THE NIGHT. AGAIN THE LOW LEVEL JET INTENSIFIES DURING THE
LATE AFTERNOON HOURS OVER WESTERN KENTUCKY WHICH WILL AID IN THE
LIFT. BY MONDAY MORNING...THE HEAVY RAIN THREAT WILL HAVE ENDED.
WINTRY PRECIPITATION...LOOKED AT BOTH BUFKIT SOUNDINGS AND MODEL
THICKNESSES FOR THIS FORECAST CHALLENGE. FOR THE NEXT 24
HOURS...FREEZING TEMPERATURES ARE NOT EXPECTED IN OUR CWA.
TEMPERATURES AT 18Z WERE 33 AT UNO AND 37 AT POF AND SAR WAS AT 34.
WITH THE WAVE COMING UP AT US THIS EVENING WE FEEL THAT THE WARMER
AIR WILL WIN OUT OVER OUR CWA. DURING THE DAY TOMORROW WE ARE
BETWEEN SYSTEMS WITH LITTLE COLD AIR TEMPERATURE ADVECTION. AS THE
MAIN WAVE PASSES TOMORROW NIGHT THE COLD AIR WILL START TO ADVECT
IN...MAINLY AFTER MIDNIGHT. COULD SEE A LIGHT MIXTURE AS SOUNDINGS
SUPPORT LIGHT FREEZING RAIN...LIGHT SLEET OR LIGHT SNOW. BY THE TIME
THE COLD AIR MOVES IN...THE DEEP MOISTURE AND BEST LIFT IS LEAVING.
AMOUNTS SHOULD BE LIGHT...BUT MAY REACH ADVISORY LEVELS. WILL WAIT
FOR LATER MODEL RUNS TO DETERMINE THAT.
IN THE EXTENDED...FOLLOWED HPC CLOSELY...WHICH SEEMS TO FAVOR THE
ENSEMBLE MEANS. LATEST GFS RUN HAD AN INVERTED TROUGH OVER OUR
REGION ON FRIDAY...WHICH THE ENSEMBLES DO NOT HAVE. THUS HAVE KEPT
THE 4-7 DAY PERIOD DRY.
WENT WITH COLDER ETA MOS TEMPERATURES FOR THE FIRST 48 HOURS.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH SUNDAY NIGHT ALL ZONES.
MO...FLOOD WATCH THROUGH SUNDAY NIGHT ALL ZONES.
IL...FLOOD WATCH THROUGH SUNDAY NIGHT ALL ZONES.
IN...FLOOD WATCH THROUGH SUNDAY NIGHT ALL ZONES.
&&
SPODEN
Hazardous weather outlook, Jan 13, 3:53 PM CST, 8 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CST SAT JAN 13 2007
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-141100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
353 PM CST SAT JAN 13 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.
.DAY ONE...THIS AFTERNOON AND TONIGHT
RAIN WILL INCREASE IN BOTH INTENSITY AND COVERAGE THIS EVENING AND
OVERNIGHT. AN ADDITIONAL 1 TO POSSIBLY 2 MORE INCHES WILL ADD TO
WHAT HAS ALREADY FALLEN...WHICH MAY CAUSE SOME FLOODING. THE
CHANCE FOR THUNDERSTORMS AND LOCALLY HEAVY RAINS ONLY HEIGHTENS
THIS THREAT. A FLOOD WATCH IS IN EFFECT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FLOOD WATCH REMAINS IN EFFECT THROUGH LATE SUNDAY NIGHT.
THUNDERSTORMS AND LOCALLY HEAVY RAIN MAY ADD ANOTHER 1 TO 2 INCHES
TO ALREADY SATURATED GROUNDS...FOR A STORM TOTAL FORECAST OF 3 TO
6 INCHES. IN ADDITION...NUMEROUS FLOOD WARNINGS ARE IN EFFECT FOR AREA
RIVERS...REFER TO THOSE WARNINGS AND STATEMENTS FOR MORE DETAILED
INFORMATION.
THE PRECIPITATION WILL BEGIN TO CHANGE TO A MIXED BAG OF LIGHT
WINTRY WEATHER IN THE FORM OF FREEZING RAIN...SLEET...OR SNOW
LATE SUNDAY NIGHT AND EARLY MONDAY. SOME LIGHT WINTRY ACCUMULATION
IS A POSSIBILITY BEFORE IT ENDS MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING AND PRECIPITATION
AMOUNTS.
In the hours before
Local storm report, Jan 13, 8:44 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
844 PM CST SAT JAN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD DEXTER 36.79N 89.96W
01/13/2007 STODDARD MO LAW ENFORCEMENT
NUMEROUS SECONDARY ROADS HAVE WATER OVER THEM. SIGNS HAVE
BEEN PLACED TO BLOCK TRAFFIC. MOST OF THE FLOODED AREAS
ARE FROM DEXTER SOUTHWARD THROUGHOUT THE COUNTY.
&&
SMITTYLocal storm report, Jan 13, 8:46 PM CST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
846 PM CST SAT JAN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD POPLAR BLUFF 36.76N 90.41W
01/13/2007 BUTLER MO EMERGENCY MNGR
SEVERAL SECONDARY ROADS FLOODED IN THE SOUTHERN HALF OF
THE COUNTY.
&&
SMITTYLocal storm report, Jan 13, 8:47 PM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
847 PM CST SAT JAN 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLASH FLOOD DONIPHAN 36.62N 90.82W
01/13/2007 RIPLEY MO EMERGENCY MNGR
SEVERAL SECONDARY ROADS FLOODED. MAINLY THROUGHOUT THE
EASTERN PORTION OF THE COUNTY.
&&
SMITTYFlash Flood, McCracken
- When
- January 14, 12:15 AM CST to 4:45 AM CST
- Where
- McCracken County, Lone Oak to Paducah
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.030, -88.670
Nine inches of water was flowing over a secondary rural road. A state-maintained road was closed due to flooding. A few other roads were partially covered by water. Island Creek flooded a side road in Paducah.
Flash Flood, Ballard
- When
- January 14, 12:50 AM CST to 4:40 AM CST
- Where
- Ballard County, 2 mi E of Blandville
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.950, -88.914
Flooding was observed along Bethlehem Church Road.
Flash Flood, Graves
- When
- January 14, 12:50 AM CST to 4:45 AM CST
- Where
- Graves County, Mayfield
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 36.730, -88.630
Water was reported over Kentucky Highway 80 near a railroad trestle.
Flash Flood, Fulton
- When
- January 14, 1:40 AM CST to 3:40 AM CST
- Where
- Fulton County, 2 mi W of Hickman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.570, -89.216
Kentucky Highway 94 was closed by flooding.
Flash Flood, Carlisle
- When
- January 14, 1:56 AM CST to 4:40 AM CST
- Where
- Carlisle County, 1 mi W of Arlington to 2 mi W of Arlington
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.780, -89.038
Several roads were covered with water, including portions of U.S. Highway 62 and Kentucky 120. Kentucky Highway 80 was flooded west of Arlington.
Flash Flood, Hickman
- When
- January 14, 2:00 AM CST to 4:45 AM CST
- Where
- Hickman County, Columbus to Beelerton
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 36.770, -89.100
Part of Kentucky 307 near the intersection of Kentucky 1529 was washed out. Kentucky 123 was closed at the 14 and 16 mile markers. Water was over Kentucky Highway 80 near Columbus.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Ice Storm in New York, January 14 to 15, 20073 deaths · 14 events
- Winter Storm in Iowa, January 14 to 15, 20072 deaths · 3 injured · 11 events
- Winter Weather in New York, January 14, 20071 death · 21 events
- Frost and Freeze in California, January 14 to 15, 2007$26 million · 3 events
- Ice Storm and Heavy Snow in Michigan, January 14 to 15, 2007$2.0 million · 14 events
- Winter Storm in New York, January 14 to 15, 2007$600,000 · 6 events
- Winter Storm in Michigan, January 14 to 15, 2007$325,000 · 15 events
- Lake-Effect Snow in Michigan, January 14 to 15, 20075 injured · 4 events
- Flash Flood in Arkansas, January 14, 2007$53,000 · 1 event
- Flooding in Indiana, January 14 to 19, 2007$30,000 · 5 events
- Winter Weather in Wisconsin, January 14 to 15, 200720 events
- Cold in Texas, January 14 to 15, 200719 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8224, 8220, 8222, 8219, 8221, 8223.